According to a new study conducted by Jeffrey Scherrer, an associate professor of family and community medicine at St. Louis University in Missouri, men and women who take prescription opioids for more than a month are at risk of developing depression. Dr. Sherrer’s research uncovered that while pain alone can cause depression, the drugs prescribed to manage the pain also contribute to the problem.
Doctors not only prescribe pain-killers after an injury or surgery, but also for chronic situations like back pain and cancer. According to the Centers for Disease Control and Prevention (CDC), “The United States is in the midst of a prescription painkiller overdose epidemic.”
The CDC goes on to say, “Since 1999, the amount of prescription painkillers prescribed and sold in the U.S. has nearly quadrupled, yet there has not been an overall change in the amount of pain that Americans report.” Two hundred and fifty-nine million prescriptions were written for opioids in 2012. Breaking that down, the CDC reports that would be enough to give every adult in the United States their own bottle of pills.
Scherrer’s extensive study included over a hundred thousand people combined within three large groups. None of the subjects had depression prior to the study, but by the end the researchers discovered that approximately ten percent of the people developed depression after taking opioids for an extended period of time.
The opioids prescribed during the study were: codeine, fentanyl, hydrocodone, hydromorphone, levorphanol, meperidine, oxycodone, oxymorphone, morphine, and pentazocine. Not only are these drugs highly addictive, but they can lead to death when overused. Of course, if the patient adds a cocktail or two to the mix, the risks are accelerated.
Scherrer went on to add, “It is not clear why the long-term use of opioids is linked to a greater risk of depression, but it may have something to do with lowered levels of testosterone.” This could contribute to the sharp decline of mood.
Although many people associate pain-killers with a feeling of euphoria, it’s worth noting that one of the side effects of most of these drugs is dysphoria (a feeling of unease or dissatisfaction with life).
The researchers of this study advise that if you’re taking medication for pain and notice that you’re feeling depressed, both the patient and medical doctor should understand that it could be the prescribed opioids that are causing these sensations.